Texas, 2004

Damaging Wind in Texas, May 17, 2004

May 17, 2004 · NWS SHV · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 17, 3:00 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 17, 3:00 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
400 PM CDT MON MAY 17 2004

.DISCUSSION...
THIS AFTERNOON AN UPPER LEVEL SHORT WAVE WAS SLOWLY MOVING
OVER E TX AND W LA AND COMBINING WITH AVAILABLE MOISTURE...AFTERNOON
HEATING...AND WEAK SEA BREEZE...AND OUTFLOW BOUNDARIES TO PRODUCE
SHOWERS AND THUNDERSTORMS OVER THE EAST AND SOUTH SECTIONS.
MORE SCATTERED ACTIVITY WAS NOTED OVER THE NORTH. SURFACE HIGH
PRESSURE RIDGE CONTINUED TO EXTEND ACROSS THE GULF COAST STATES.
OVER THE NEXT COUPLE OF DAYS THE SHORT WAVE BECOMES A CLOSED LOW
AND SLOWLY SHIFTS SOUTH TOWARD THE CENTRAL GULF OF MEXICO WITH
AN UPPER HIGH GRADUALLY BUILDING INTO THE LOWER MS VALLEY REGION
FROM MEXICO AND SW TX. THE LOW ALOFT ALONG WITH WEAK VORTICITY
ADVECTION...AFTERNOON HEATING...AND OUTFLOW BOUNDARIES WILL
KEEP THE SOUTHEAST HALF OF THE FORECAST AREA IN CLOUD COVER AND
HIGHER CHANCES OF SHOWERS AND THUNDERSTORMS DURING THE DAY AND INTO
THE EVENING. DUE TO THE CLOUD COVER AND POSSIBLE RAINFALL AROUND...
TEMPERATURES WILL BE A COOLER THAN THOSE LOCATIONS THAT DO NOT HAVE
CLOUD COVER AND RAIN. THIS TIME OF YEAR TEMPERATURES HAVE THE
POTENTIAL TO WARM WELL INTO THE 80S UNDER SUN. AFTER MID WEEK
WITH THE UPPER LOW INTO THE GULF AND HIGH PRESSURE BUILDING
OVER HEAD...THE RAIN CHANCES LOWER TO BELOW CLIMO NORMALS AND
DAYTIME TEMPERATURES WARM WELL INTO THE 80S AND APPROACH 90.

06

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  86  68  87 /  30  30  20  20
MLU  66  83  66  86 /  50  50  30  30
TXK  65  86  67  87 /  20  10  10   0
TYR  67  87  69  87 /  20  10  20  20
LFK  67  87  69  87 /  50  50  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

06
Hazardous weather outlook, May 17, 11:00 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON MAY 17 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN UPPER LEVEL DISTURBANCE WILL MOVE OVER EAST TEXAS AND LOUISIANA
AS ONE MOVES OFF TO THE EAST. THESE SYSTEMS WILL COMBINE WITH
AVAILABLE MOISTURE...AFTERNOON HEATING...OUTFLOW BOUNDARIES FROM
PREVIOUS ACTIVITY...AND SEABREEZE MOVING NORTH DURING THE AFTERNOON
TO PRODUCE SHOWERS AND THUNDERSTORMS OVER THE FOUR STATE REGION. THE
STRONGER THUNDERSTORMS SHOULD REMAIN OVER THE SOUTHEAST
HALF OF THE REGION...GENERALLY SOUTHEAST OF AN EL DORADO TO
SHREVEPORT...AND LUFKIN LINE. A FEW STORMS MAY BECOME SEVERE
PRODUCING ISOLATED HIGH WIND GUSTS. RAINFALL WILL BE HEAVY AT
TIMES IN THE THUNDERSTORMS WITH ONE TO TWO INCHES POSSIBLE...
AND ISOLATED AMOUNTS TO NEAR THREE INCHES. SHOWERS AND THUNDERSTORMS
WILL DECREASE DURING THE EVENING WITH LOSS OF AFTERNOON HEATING...BUT
WITH AN UPPER LEVEL DISTURBANCE OVERHEAD...SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP MAINLY OVER THE
SOUTHERN AND EASTERN SECTIONS OF NORTHCENTRAL LOUISIANA TUESDAY...AN
UPPER LEVEL DISTURBANCE REMAINS IN PLACE...AND INTERACTS WITH THE
AFTERNOON SEABREEZE FROM THE COAST. LOCALLY HEAVY RAINFALL IS
POSSIBLE...BEFORE MUCH OF THE ACTIVITY BEGINS TO DIMINISH AFTER
SUNSET. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED TODAY ACROSS PORTIONS OF DEEP EAST TEXAS
AND NORTHCENTRAL LOUISIANA.

06

In the hours before

Local storm report, May 17, 4:46 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
546 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             4 E SAN AUGUSTINE       31.53N 94.04W
05/17/2004  1.00 INCH        SAN AUGUSTINE      TX   LAW ENFORCEMENT

            HAIL LASTED FOR 10 MINUTES.

&&

22

The radar

The Shreveport radar (KSHV), 143 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Angelina

When
May 17, 4:50 PM CST
Where
Angelina County, 5 mi N of Lufkin
Measured
57 kt (66 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.417, -94.733

Trees down at the intersection of FM 843 and 2251.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394487.